Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Louisville, KY

June 21, 2021Ohio County, Kentucky

NWS Louisville, KY issued this special weather statement at Jun 21, 2021, 10:42 AM CDT for Ohio County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 10:42 AM CDT (15:42 UTC)
Expired
Jun 21, 2021, 11:30 AM CDT
In force
48 min
Issued by
NWS Louisville, KY

County Ohio County, KY

The radar

The Louisville radar (KLVX), 73 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1530 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
919 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
1.3
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

691 
WWUS83 KLMK 211542
SPSLMK

Special Weather Statement
National Weather Service Louisville KY
1042 AM CDT Mon Jun 21 2021

KYZ023-024-026-027-211630-
Grayson-Hancock-Ohio-Breckinridge-
1042 AM CDT Mon Jun 21 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HANCOCK...NORTHWESTERN GRAYSON...SOUTHERN BRECKINRIDGE AND
NORTHEASTERN OHIO COUNTIES...

At 1042 AM CDT, strong thunderstorms were clustered 11 miles
southeast of Whitesville, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Leitchfield, Hartford, Fordsville, Concord, Dyer, Constantine, Se
Ree, Shreve, Westview and Tousey.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. 

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3752 8692 3757 8684 3768 8671 3773 8620
      3759 8628 3759 8626 3750 8630 3746 8693
TIME...MOT...LOC 1542Z 260DEG 30KT 3757 8671 

$$
JDG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this special weather statement went out at Jun 21, 8:52 AM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 21, 8:52 AM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
952 AM EDT Mon Jun 21 2021

.Forecast Update...
Issued at 950 AM EDT Mon Jun 21 2021

Morning satellite imagery showing some deepening cumulus clouds over
Perry county in Indiana and also Harrison and Grayson counties in
Kentucky. Expect to see some radar blips here shortly from this
activity. Coverage still should increase as we get into the late
morning hours with widespread activity this afternoon as a cold
front moves into the region. Temperatures are near max values now
and with that cold front and those rains expect readings to fall
through the afternoon hours.

Two main concerns today are severe and flood potential. On the
latter, CREST soil moisture shows the most saturated areas as our
southeast IN counties and our Bluegrass counties. Fortunately,
though they may see the initial wave of convection, the heaviest
rainfall is expected this afternoon south of those locations. Flash
Flood Guidance is over 2"/hour over the rest of Central
Kentucky...so widespread flash flooding is not expected.  As for
severe potential, we did have a low-level jet across the region this
morning, but latest VAD wind profile shows those winds weakening.
Latest SPC mesoanalysis has some marginal shear values for organized
storms to develop. Will continue to monitor as the day goes along.

&&

.Short Term...(Today and tonight)
Issued at 320 AM EDT Mon Jun 21 2021

...Showers and Storms Expected Today...
...Isolated Damaging Winds and Flash Flooding Possible...

Early morning analysis reveals a 998mb sfc low over Wisconsin, with
a cold front trailing through northern Illinois and central
Missouri. Ahead of the frontal boundary, a 35-45kt southwesterly LLJ
extends across the Ohio Valley, evident by the KLVX VAD wind profile
which show 40kts at 2-3k ft. The LLJ has also helped keep sfc
conditions very warm and humid overnight. KY Mesonet temps currently
are in the mid-upper 70s. However at the time of writing this, the
SDF urban heat island is in full effect, with the low at KSDF so far
this morning being 81F.

Aloft, the upper trough and wind field will amplify as the low
deepens this morning. The upper level trough should become more
neutrally tilted by this evening, resulting in a SW to NE jet streak
over the Great Lakes and Ohio Valley regions, and the right entrance
region over KY. Sfc low pressure will continue NE as it deepens,
eventually into southern Canada by this afternoon. With sfc temps
staying in the upper 70s (and localized low 80s) this morning due to
the warm conveyor belt/LLJ, we will breach convective temperatures
very quickly ahead of the cold front and within the warm sector.

Hi-res CAMs suggest we'll see convection initiation ahead of the
cold front late morning or very early afternoon (thinking 15-16z),
and most likely across southern IN and central KY. Still think the
cold front will be located somewhere across southern IN between 12-
15z, so will continue to advertise the highest instability being
across central KY and just south of the Ohio River. Despite
extensive cloud cover, we should have MLCAPE of 2000+ J/kg. While
the instability will be sufficient, model sounding wind profiles
remain modest with unidirectional flow throughout the column. SPC
does include a 2% TOR risk for our eastern two-thirds of the CWA,
which seems to agree with the HRRR wind shear parameters and seems
rather marginal. Best chance for any spin up would be when
convection is more discrete early on, which is when a small region
of 0-1km SRH is at 100 m2/s2 and 0-1 km bulk shear is around 30 kts.
As the day goes on, wind profiles become even less supportive for
tornadoes. With the unidirectional wind fields expected through the
afternoon, upscale growth should lead to a primary threat of
damaging winds. Storms should be pushing east of the CWA by late
afternoon.

Other than the wind threat, PWATs of 1.9-2.0+ inches are among the
climate max, which will support torrential rain rates. Storms look
to be progressive enough to limit area-wide flooding concerns, but
localized flash flooding is possible.

Temperature look to peak around noon or so, but as the cold front
pushes through the region, temps will fall in the wake. Expect max
temps to range from 80F (southern IN) to the mid-upper 80s (Lake
Cumberland region).

Lingering pops will continue in the wake of the front as the upper
trough axis swings through the Midwest and the right entrance region
of the upper jet supports some lift. Pops will be exiting the region
by Tuesday morning. Storm total QPF ranges from half an inch or less
across our southern IN counties, to 1-1.5+ across central KY. Of
course, any heavy downpour with a storm will result in localized
higher rainfall amounts.

.Long Term...(Tuesday through Sunday)
Issued at 310 AM EDT Mon Jun 21 2021

Chamber of Commerce weather is expected during the middle of the
week with a modifying Canadian air mass. Temps will be well below
normal on Tuesday, and gradually recover from there, with highs back
near climo on Thursday with rising heights aloft and developing low-
level return flow.

Friday through the weekend will turn fairly unsettled as an upper
trof digs into the Upper Midwest and the Plains, setting up a deep
and moisture-rich SW flow into the Ohio Valley. Best chances for
showers and storms will be Fri night into Sat as a sfc front tries
to push into the Ohio Valley. Additional rounds of showers and
storms could follow Sunday as well, given a developing model
consensus that the front will hang up. Will have to keep a close eye
on QPF as we head through the week, as repeated heavy downpours
could easily lead to at least localized flooding.

&&

.Aviation...(12Z TAF Issuance)
Issued at 625 AM EDT Mon Jun 21 2021

IMPACTS: VFR conditions this morning, but a strong cold front is
expected to bring showers and storms to the region late this morning
and into the afternoon. Gusty WSW winds will become NW this evening.

DISCUSSION: Latest surface analysis shows the low pressure system
over Lake Michigan, trailing a cold front through Illinois and
southern Missouri. Expect to see showers and storms begin to develop
by 15-17z, and continue through the afternoon hours. By this
evening, lingering showers will be possible behind the cold front.
Additionally, thunderstorms will be capable of gusty winds and
torrential rainfall rates, which could cause brief periods of low
visibilities.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Update...RJS
Short Term...CJP
Long Term...RAS
Aviation...CJP
Hazardous weather outlook, Jun 21, 10:37 AM CDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
1137 AM EDT Mon Jun 21 2021

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-221545-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
1137 AM EDT Mon Jun 21 2021 /1037 AM CDT Mon Jun 21 2021/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are expected this afternoon. A few strong storms are
possible, and could produce locally damaging winds and torrential
rainfall. Depending on where the heavy rain occurs, localized
flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Multiple waves of thunderstorms will be possible Friday through
Sunday. Locations that receive repeated heavy rainfall could see
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any stronger wind gusts as well as heavy rain
and flooding reports.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP/RAS

In the hours before

Special weather statement, Jun 21, 10:21 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service Louisville KY
1121 AM EDT Mon Jun 21 2021

KYZ024-025-028-029-211545-
Bullitt-Meade-Hardin-Breckinridge-
1121 AM EDT Mon Jun 21 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MEADE...CENTRAL
HARDIN...CENTRAL BRECKINRIDGE AND SOUTHWESTERN BULLITT COUNTIES...

At 1120 AM EDT/1020 AM CDT/, a strong thunderstorm was located over
Hardinsburg, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Hardinsburg, Radcliff, Vine Grove, Lebanon Junction, Garfield, Long
View, Big Spring, Tar Fork, Kirk and Four Corners.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3790 8585 3782 8574 3779 8574 3778 8573
      3773 8622 3771 8662 3778 8667
TIME...MOT...LOC 1520Z 265DEG 68KT 3777 8645

JDG
Special weather statement, Jun 21, 10:42 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Louisville KY
1042 AM CDT Mon Jun 21 2021

KYZ023-024-026-027-211630-
Grayson-Hancock-Ohio-Breckinridge-
1042 AM CDT Mon Jun 21 2021

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
HANCOCK...NORTHWESTERN GRAYSON...SOUTHERN BRECKINRIDGE AND
NORTHEASTERN OHIO COUNTIES...

At 1042 AM CDT, strong thunderstorms were clustered 11 miles
southeast of Whitesville, moving east at 35 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Leitchfield, Hartford, Fordsville, Concord, Dyer, Constantine, Se
Ree, Shreve, Westview and Tousey.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding.

Frequent cloud to ground lightning is occurring with this storm.
Seek a safe shelter inside a building or vehicle.

LAT...LON 3752 8692 3757 8684 3768 8671 3773 8620
      3759 8628 3759 8626 3750 8630 3746 8693
TIME...MOT...LOC 1542Z 260DEG 30KT 3757 8671

JDG

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:21 AM CDTSpecial Weather StatementLMKBreckinridge24 min
Jun 21, 10:48 AM CDTSpecial Weather StatementLMKBreckinridge42 min
Jun 21, 11:06 AM CDTSpecial Weather StatementLMKClark24 min
Jun 21, 11:21 AM CDTSpecial Weather StatementLMKSpencer39 min
Jun 21, 11:26 AM CDTSpecial Weather StatementLMKHardin49 min
Jun 21, 11:34 AM CDTSpecial Weather StatementLMKGrayson41 min
Jun 21, 11:41 AM CDTSevere Thunderstorm WarningLMKGrayson, Hardin, Hart34 min
Jun 21, 11:54 AM CDTSpecial Weather StatementLMKNelson, Spencer51 min
Jun 21, 12:00 PM CDTSevere Thunderstorm WarningLMKAnderson, Nelson, Washington45 min
Jun 21, 12:09 PM CDTAreal Flood AdvisoryLMKBreckinridge, Bullitt, Grayson, Hardin, Meade, Nelson4 hr
Jun 21, 12:19 PM CDTSpecial Weather StatementLMKAnderson, Fayette, Woodford41 min
Jun 21, 12:27 PM CDTSpecial Weather StatementLMKClark33 min
Jun 21, 12:35 PM CDTSpecial Weather StatementLMKHardin55 min
Jun 21, 12:42 PM CDTSpecial Weather StatementLMKWashington48 min
Jun 21, 12:48 PM CDTSevere Thunderstorm WarningLMKMarion, Nelson, Washington27 min
Jun 21, 12:55 PM CDTSevere Thunderstorm WarningLMKClark, Fayette, Jessamine25 min
Jun 21, 1:09 PM CDTSpecial Weather StatementLMKMadison36 min
Jun 21, 1:11 PM CDTSpecial Weather StatementLMKOhio34 min
Jun 21, 1:13 PM CDTSpecial Weather StatementLMKBoyle32 min
Jun 21, 1:19 PM CDTSpecial Weather StatementLMKGrayson26 min
Jun 21, 1:28 PM CDTSevere Thunderstorm WarningLMKClark, Madison15 min
Jun 21, 1:30 PM CDTSpecial Weather StatementLMKLincoln30 min
Jun 21, 1:33 PM CDTSpecial Weather StatementLMKLarue27 min
Jun 21, 1:38 PM CDTAreal Flood AdvisoryLMKButler, Grayson, Ohio3 hr
Jun 21, 1:41 PM CDTSevere Thunderstorm WarningLMKGarrard, Lincoln34 min
Jun 21, 1:49 PM CDTSpecial Weather StatementLMKMadison41 min
Jun 21, 1:58 PM CDTSevere Thunderstorm WarningLMKMadison32 min
Jun 21, 2:13 PM CDTAreal Flood AdvisoryLMKGreen, Hart, Larue, Marion, Nelson, Taylor3 hr
Jun 21, 2:20 PM CDTSpecial Weather StatementLMKEdmonson25 min
Jun 21, 2:25 PM CDTSpecial Weather StatementLMKBoyle35 min
Jun 21, 2:33 PM CDTFlash Flood WarningLMKBoyle, Casey, Marion2 hr
Jun 21, 2:36 PM CDTSpecial Weather StatementLMKMetcalfe24 min
Jun 21, 2:38 PM CDTSpecial Weather StatementLMKClinton22 min
Jun 21, 2:40 PM CDTAreal Flood AdvisoryLMKEdmonson, Hart, Warren3 hr
Jun 21, 3:57 PM CDTSpecial Weather StatementLMKClinton18 min
Jun 21, 3:59 PM CDTSpecial Weather StatementLMKFayette31 min

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.